My 12 year old son had a severe allergic reaction which lasted for just over 48 hours, despite 4 hourly doses of Piriton, even throughout the night. He was covered in inflamed, itchy hives, his lips swelled, his face was swollen & he was mildly short of breath. He also had mild diarrhoea, a headache & a sore throat (possible hives in his throat, as he certainly had them inside his mouth.) He was at school when the reaction started & we do not know what caused it. He had finished a strong, 7 day course of Amoxicillan 36 hours prior to the reaction. He visited the dentist for a check up 24 hours before the reaction. She used Phosphoric acid on his teeth during the examination & wore rubber gloves. I don't believe that he ate anything out of the ordinary before his reaction. Is it possible that it could have been the antibiotics or the dentists visit which caused such a violent reaction, or was it too long after for either of these to be relevant?
That is scary! I just wanted to mention that when everything is calmed down, I believe your son may be able to get tested for allergies to the proteins in Amoxicillan/Pennicillian, so if you do not figure out what caused his reaction originally, the allergy test may be able to give you some insight or at least be crossed off the list.
Hi, welcome to the forum, most probable cause can be severe allergic reaction to amoxicillin in the form of angioedema. This may be associated with laryngeal swelling leading to respiratory obstruction. Hence, it is important to rule out this condition.
It usually involves three types of attack like-
The skin (cutaneous attacks)
The gastrointestinal tract (abdominal attacks) and
The larynx (laryngeal attacks)
Adverse cutaneous reactions to drugs are common encountered now a days esp. if the person has an allergic past history. It is quite evident that your son is allergic to penicillins. Such allergy is seen in as high as 10% of patient ranging from mild rash to severe reactions and depends on the body's magnitude of sensitization to such drugs.
The allergic reaction keeps on worsening unless the offending drug is discontinued.
Hence, the line of management would be-
- Discontinue amoxicillin (as already done) - This will subside the reaction within a week.
- Adding of oral anti histamine and corticosteroids against prescription will help subside the allergic reaction
- Avoid future use of penicillin and cephalosporins.
I suggest you to consult pediatrician. Take care and regards.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.